Alert archive / North Carolina / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Raleigh, NC

September 10, 20224 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 10, 2022, 5:27 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2022, 5:27 PM EDT (21:27 UTC)
Expired
Sep 10, 2022, 8:30 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 5:50 PM EDTFLASH FLOOD2 Nnw Spring Lake, NCWATER REPORTED OVER THE ROAD NEAR ROUTE 24 AND VASS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WGUS52 KRAH 102127
FFWRAH
NCC051-085-093-125-110030-
/O.NEW.KRAH.FF.W.0038.220910T2127Z-220911T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
527 PM EDT Sat Sep 10 2022

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northwestern Cumberland County in central North Carolina...
  Harnett County in central North Carolina...
  Hoke County in central North Carolina...
  East Central Moore County in central North Carolina...

* Until 830 PM EDT.

* At 527 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fayetteville, Raeford, Lillington, Fort Bragg, Angier, Pope AFB, 
  Antioch, Hope Mills, Spring Lake, Broadway, Pineview, Timberlake, 
  Bonnie Doone, Anderson Creek, Olivia, Rockfish, Seminole, Silver 
  City, Raven Rock State Park and Buies Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3497 7937 3531 7919 3558 7891 3551 7869
      3538 7873 3526 7885 3515 7887 3494 7900
      3495 7905 3483 7921 3484 7935 3485 7934
      3494 7935

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Leins
2 follow-up statements
292 
WGUS72 KRAH 102232
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
632 PM EDT Sat Sep 10 2022

NCC051-085-093-125-110030-
/O.CON.KRAH.FF.W.0038.000000T0000Z-220911T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NC-Harnett NC-Hoke NC-Moore NC-
632 PM EDT Sat Sep 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT THIS 
EVENING FOR NORTHWESTERN CUMBERLAND, HARNETT, HOKE AND EAST CENTRAL 
MOORE COUNTIES...

At 632 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Fayetteville, Raeford, Lillington, Fort Bragg, Angier, Pope AFB, 
  Antioch, Hope Mills, Spring Lake, Broadway, Pineview, Timberlake, 
  Bonnie Doone, Anderson Creek, Olivia, Rockfish, Seminole, Silver 
  City, Raven Rock State Park and Buies Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3497 7937 3531 7919 3558 7891 3551 7869
      3538 7873 3526 7885 3515 7887 3494 7900
      3495 7905 3483 7921 3484 7935 3485 7934
      3494 7935

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Leins
866 
WGUS72 KRAH 110022
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
822 PM EDT Sat Sep 10 2022

NCC051-085-093-125-110032-
/O.EXP.KRAH.FF.W.0038.000000T0000Z-220911T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NC-Harnett NC-Hoke NC-Moore NC-
822 PM EDT Sat Sep 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR 
NORTHWESTERN CUMBERLAND, HARNETT, HOKE AND EAST CENTRAL MOORE 
COUNTIES...

The heavy rain has ended but lingering flooding is possible through 
the rest of the evening hours. A Flood Advisory has been issued for 
the area until midnight. Please continue to heed remaining road 
closures.

LAT...LON 3497 7937 3531 7919 3558 7891 3551 7869
      3538 7873 3526 7885 3515 7887 3494 7900
      3495 7905 3483 7921 3484 7935 3485 7934
      3494 7935

$$

Leins

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:15 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 10, 3:15 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Sat Sep 10 2022

.SYNOPSIS...
Tropical moisture will continue to feed into the region from the
south into Monday. A wedge of high pressure across central North
Carolina will erode through the overnight hours as the parent high
moves off the New Jersey coast. A cold front will move across the
state late Monday into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Saturday...

Although the coverage of rain dropped from the morning into the
early afternoon, coverage is starting to increase again, primarily
from Wilmington northwest into the Triad. This is in response to a
shortwave rotating from south to north in the upper level flow. The
cold air damming wedge has weakened a bit as high pressure has
shifted off the coast of New Jersey, but there is still a wide
gradient of temperatures across the forecast area. As of 3pm,
locations in the Triad are still stuck in the upper 60s, while RDU
is 81 and Clinton in Sampson County has risen to 84 degrees.

The shortwave rotating through will allow precipitation coverage to
maximize during the mid-afternoon before coverage decreases by
sunset. Considering there are some breaks in the clouds to the south
of Raleigh and some instability could develop, have added a chance
of thunderstorms across most of the area. Southern tier counties
remain under a marginal (level 1 of 5) risk for severe weather this
afternoon. Across these counties, there was little influence from
the damming wedge and there is some modest shear. There was a
confirmed waterspout around noon near the NC/SC border, so the
possibility of a tornado inland cannot be ruled out either.

Another shortwave should rotate through during the late evening and
early morning hours, ramping up coverage again before diminishing by
sunrise. Widespread cloud cover should allow for warmer lows
overnight, with temperatures ranging from the mid 60s in the Triad
to the lower 70s in the southeast.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 315 PM Saturday...

While the forecast area will be under broad southwesterly flow
through the profile, a weaker shortwave during the afternoon will be
the primary synoptic factor in tomorrow's weather. This shortwave
should still be enough to allow for rather widespread coverage of
showers and storms, although the best forcing appears as if it may
stay east of the Triad, leaving just a chance of showers/storms
there. With the high pressure wedge being completely scoured out as
the high moves over the Atlantic, highs should be anywhere from 5-10
degrees warmer on Sunday than today, primarily in the low to mid
80s. Precipitation will follow more of a diurnal cycle, with only
low chance pops after sunset. Sunday night will be another warm
night, with temperatures around 70.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 245 PM Saturday...

Mon-Mon night: Looks like a pretty good shot at showers and storms,
esp across the E. The deep mid level low over N IL will wobble ENE
to SE MI, taking its trailing broad trough from the lower Miss
Valley into the Mid South and pushing into central NC. Large scale
forcing for ascent will be ramping up, fueled in part by falling
heights aloft and increasing (though not extreme) upper divergence
associated with accelerating upper level winds over the E Ohio
Valley into W PA. Moderate MUCAPE of 1500-2000 J/kg is expected
along and ahead of the front, peaking in the afternoon, although
prefrontal low level jetting will be modest and focused more over
coastal NC. While today's 2.0-2.5" PW will have shifted E, we'll
still have above normal values over 1.5" along/E of Hwy 1, more than
enough for scattered to numerous showers and storms given daytime
heating. Will show small morning pops rising to likely in the
afternoon, lower SW and higher N and E, before trending them back
down W to E overnight as the front eases into the Coastal Plain.
Highs 81-89, followed by lows from 60 NW to 70 SE.

Tue-Thu: Still looks to be a dry period with no significant weather.
The large/deep mid level low near DTW/TOL early Tue will fill and
dampen as it tracks NE along the St Lawrence Valley through early
Wed and becomes absorbed into a vortex over E Canada. The trailing
positively-tilted trough will weaken as it pushes slowly from the
Mid South through the Mid Atlantic region to along the East Coast,
its southern extent potentially closing off a stationary low over
the Gulf states. The surface front will have shifted to coastal NC
Tue with downslope low level flow, and surface high pressure will
build into the region from the NW and N through mid week, keeping a
flow of dry continental air into central NC. After the initial post-
front dropoff of thicknesses to just below normal, values will
rebound with good daily heating and air mass modification with
rising heights aloft. Initially slightly cooler than normal temps
Tue will modify to near normal or just above by Thu.

Thu night-Sat: Residual weak mid level troughing is likely to extend
from off the Mid Atlantic coast SW through GA and the FL panhandle,
while the surface high centered over the mid-upper St Lawrence
Valley (and tapping into cooler air associated with the E Canada
vortex) extends southward through the Carolinas. Models have
differed with timing, strength, and placement, but have been fairly
consistent in recent runs with development of a baroclinic zone (a
coastal low or inverted trough) near or just off the SC/GA coast, a
reasonable scenario given the presence of weak mid level shear
across the Southeast and a cool surface ridge nosing into NC with
warm waters off the Southeast coast. The op GFS continues to stand
out in showing rapid strengthening of this low off the SC coast, and
while such deepening is not impossible, other long-range models and
ensemble systems don't concur, and the predictability at this range
of such a feature is very low. Ensembling system clustering methods
depict just light precip, if any, over our area during this time
frame. Will keep a low chance pop Fri/Sat, more east than west but
still near or under climatology. Temps near normal through Fri then
slightly cooler Sat with a good chance of onshore-directed northeast
flow and probable cloud cover. -GIH

&&

.AVIATION /17Z SATURDAY THROUGH THURSDAY/...
As of 1235 PM Saturday...

24 hour TAF period: There is currently a gradient from IFR/LIFR cigs
at INT/GSO to MVFR cigs at RWI and FAY. This gradient will continue
for much of the afternoon, but after sunset the lower ceilings will
make a strong push to the east, with LIFR cigs eventually expected
at all sites. Rain has not been as heavy or as widespread as
expected, which has resulted in higher visibilities, although the
ceiling will be driving the flight category regardless. Rain is
still anticipated to be the strongest across the west. While a
thunderstorm cannot be ruled out anywhere, FAY is easily the most
likely to experience one, even if it is not explicitly in the TAF.
Conditions should begin to improve shortly after sunrise, although
restrictions will remain at all sites.

Outlook: Showers and a better chance of thunderstorms along with
restrictions will continue at all sites Sunday afternoon. After a
drop in coverage overnight, showers and storms will continue
everywhere again on Monday. Finally by Tuesday, rain should move
east of all terminals, with a dry forecast expected into Thursday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday evening for NCZ021>023-038-039-073-074-
083-084.

&&

SYNOPSIS...Green
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Hartfield
AVIATION...Green
Hazardous weather outlook, Sep 10, 3:57 AM EDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
357 AM EDT Sat Sep 10 2022

NCZ007-024-025-040-075-076-110800-
Person-Orange-Durham-Chatham-Moore-Lee-
357 AM EDT Sat Sep 10 2022

This Hazardous Weather Outlook is for portions of central North
Carolina.

.DAY ONE...Today and Tonight

Isolated pockets of moderate to heavy rainfall are possible, which
could lead to localized flooding during the late afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms Sunday afternoon
could result in locally heavy rain and isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-077-078-085-086-088-089-110800-
Johnston-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
357 AM EDT Sat Sep 10 2022

This Hazardous Weather Outlook is for portions of central North
Carolina.

.DAY ONE...Today and Tonight

An isolated strong to severe storm is possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe storms are possible again Sunday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-041-043-110800-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-
Wilson-
357 AM EDT Sat Sep 10 2022

This Hazardous Weather Outlook is for portions of central North
Carolina.

.DAY ONE...Today and Tonight

Isolated pockets of moderate to heavy rainfall are possible, which
could lead to localized flooding during the late afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms Sunday afternoon
could result in locally heavy rain and isolated flooding.
Isolated strong to severe storms are also possible during the
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>023-038-039-073-074-083-084-110800-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-
Anson-Richmond-
357 AM EDT Sat Sep 10 2022

This Hazardous Weather Outlook is for portions of central North
Carolina.

.DAY ONE...Today and Tonight

Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:51 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Lee, Moore5 hr
Sep 10, 5:46 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Wake3 hr
Sep 10, 6:37 PM EDTAreal Flood AdvisoryRAHAlamance3 hr
Sep 10, 6:46 PM EDTFlash Flood Warning Considerable damage threatRAHHarnett, Johnston, Wake3 hr
Sep 10, 7:36 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Sampson95 min

Nearby

Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.